The side effects of steroid creams for eczema

Written by c. giles Google
  • Share
  • Tweet
  • Share
  • Pin
  • Email
The side effects of steroid creams for eczema
The itch of eczema can make sufferers scratch their skin. (Hemera Technologies/AbleStock.com/Getty Images)

Eczema is an itchy, dry, chronic skin condition, of which the most common form is atopic eczema. It can affect people of all ages, but is most common in children and usually appears in areas with skin folds, such as the backs of the knees, inside the elbows, around the ears and eyes and on the neck. Corticosteroids, man-made anti-inflammatory steroids, are often prescribed to treat eczema, normally in the form of a cream or ointment. As with all prescribed treatments, it is possible to experience some side effects from corticosteroids, but these are generally mild.

Other People Are Reading

Thinning of the skin

Probably the most well-known side effect of steroid cream is thinning of the skin, also known as skin atrophy. If an extremely potent steroid cream is applied in large amounts too often, for an extended period of time, thinning of the skin is a real risk. However it is very uncommon if the cream is applied correctly. Medical professionals advice eczema patients to use steroid creams carefully, intermittently and for the correct length of time, to avoid skin atrophy. Eczema sufferers with skin atrophy should keep the affected areas of skin out of the sun and keep them well moisturised.

Acne

In some cases, steroid creams can cause acne, simply because they block the pores. Hair, sebum (facial oil) and dead skin cells get trapped under the skin, creating an ideal breeding ground for bacteria. This can lead to inflammation, which causes redness in the surrounding skin. If you have eczema on your face, make sure you apply your steroid cream sparingly and only for short periods of time to reduce the risk of acne. Keeping the skin clean and keeping oily makeup and skin care products to an minimum will help avoid acne.

The side effects of steroid creams for eczema
Clean your skin thoroughly to keep spots at bay. (Pixland/Pixland/Getty Images)

Increased hair growth

If a steroid cream is used for a long period of time, it is possible to experience a mild increase in hair growth in the area being treated. However, this is a rare side effect and is only temporary. The habitual scratching of most eczema patients to relieve the itch of their condition can also contribue to a temporary increase in hair growth.

Myths

Topical corticosteroids, such as steroid creams prescribed to treat eczema and other skin conditions, are often confused with anabolic steroids and as a result various myths exist relating to possible side effects. Steroids taken orally, like anabolic steroids, are absorbed by the bloodstream and when taken in large quantities over a prolonged period can weaken the body's immune system and hinder growth. It is highly unlikely that steroid creams used correctly will carry the same risk. Another myth is that steroid cream will lighten or darken the skin. Skin discolouration is rare, and if it does occur, the skin will go back to its normal shade when the treatment ceases. The eczema itself is far more likely to lead to skin discolouration, because the inflammation of the skin affects the amount of tan pigment.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.